Alert archive / Maryland / Tornado Warnings in 2004
Tornado Warning 5, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at May 15, 2004, 8:27 PM EDT for Carroll County, Frederick County, Maryland. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2004, 8:27 PM EDT (00:27 UTC)
- Expired
- May 15, 2004, 8:45 PM EDT
- In force
- 18 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Carroll County, MD, Frederick County, MD
The radar
The Sterling radar (KLWX), 92 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 973 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1567 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KLWX 160027 TORLWX MDC013-021-160045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 826 PM EDT SAT MAY 15 2004 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * TORNADO WARNING FOR CARROLL COUNTY IN NORTH CENTRAL MARYLAND FREDERICK COUNTY IN NORTH CENTRAL MARYLAND * UNTIL 845 PM EDT. * AT 826 PM EDT...STORM SPOTTERS REPORTED A TORNADO NEAR EMMITSBURG...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE EMMITSBURG AND HARNEY. IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS LAT...LON 3967 7737 3962 7727 3988 7696 4003 7707 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at May 15, 4:00 PM EDT, 4 hours 27 minutes earlier.
Area forecast discussion, May 15, 4:00 PM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EST SAT MAY 15 2004 .SHORT TERM...TNGT/SUN... PATTERN CHG IS COMING VERY SLOWLY...AS CD FNT HAS CRAWLED SWD ACRSS WRN PA TDA. XPCTG CELLS TO POP UP IN CWA AHEAD OF THE BNDRY THROUGHOUT THE EVE. WHILE PCPN IN GRIDDS GOES DOWN AS TRW...SUSPECT AFTR MDNGT VERY LTL T WL BE LEFT AS THE LINE MVS INTO THE NW SXN OF THE CWA. FNT WONT MV DOWN INTO DCA UNTIL ERLY SUN MRNG. XPCTG A M CLDY DAY SUN W/ SCT RW/TRW ACROSS MUCH OF THE AREA...TAPERING OFF IN THE N BY LATE AFTN AS THE FNT SINKS ACRS CENTRAL VA. WOODY && LONG TERM (SUN NIGHT-SAT) MON-TUE...WEAK CDFNT STALLS OVER THE AREA SUN NIGHT THEN WASHES OUT MON AFTERNOON. ENOUGH DRY WILL WORK IN BEHIND THIS FRONT TO LIMIT POPS TO THE FAR SW CORNER CWA MON. COVERAGE SHOULD ALSO BE LIMITED TO REMOVE MENTION OF POPS FROM TEXT PRODUCTS. REGION BACK IN WARM JUICY UNSTABLE AIR TUE WITH ISOLD-WDLY SCT LATE AFTERNOON AND EVENING CONVECTION. WITH NO BDRIES TO FOCUS CONVECTION KEPT POPS BLO MENTIONABLE CRITERIA. ANOTHER FRONT EXPECTED TO STALL ACROSS NRN MD WED. WRN PORTION OF THIS FRONT WILL STALL ACROSS THE MIDWEST AND OH VALLEY AND BE FOCUS FOR NOCTURNAL MCS ACTIVITY WHICH COULD ROLL ACROSS THE NRN MID-ATL WED AS SUGEGSTED BY BOTH 12Z ETA/GFS. IT APPEARS AS THIS WILL BE OUR BEST DAY FOR SOMEWHAT MORE ORGANIZED CONVECTION ESPECIALLY IS FRONT GETS AS FAR SOUTH AS 12Z GFS INDICATES. REST OF EXTENDED...SUMMER PATTERN TO CONTINUE WITH POLAR JET REMAINING OVER THE NRN TIER STATES AND SRN CANADA WITH TEMPS AOA NORMAL AND ISOLD-WDLY SCT DIURNAL CONVECTION. KEPT POPS BLO MENTIONABLE CRITERIA THU-SAT AND MAINLY DURING LATE AFTERNOON-EVENING TIME FRAME. ROSA .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. &&
Hazardous weather outlook, May 15, 11:22 AM EDT, 9 hours 5 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-010000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1122 AM EDT SAT MAY 15 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-160800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1122 AM EDT SAT MAY 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AHEAD OF A COLD FRONT. THUNDERSTORMS WILL BE MOST NUMEROUS IN THE POTOMAC HIGHLANDS...NORTHERN SHENANDOAH VALLEY...AND NORTH CENTRAL MARYLAND. THE FOCUS WILL SHIFT INTO THE WASHINGTON AND BALTIMORE WESTERN SUBURBS TOWARD EVENING. HEAVY RAINFALL WILL BE THE GREATEST THREAT. HOWEVER...A FEW STORMS WILL BE STRONG TO MARGINALLY SEVERE...PRODUCING HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS WILL CONTINUE EACH DAY...ESPECIALLY IN THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER IT MAY BECOME NECESSARY LATER TODAY IF STORMS ARE ABLE TO BECOME ORGANIZED.
In the hours before
Special weather statement, May 15, 3:11 PM EDT, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 311 PM EDT SAT MAY 15 2004 MDZ003-WVZ052-053-152006- BERKELEY WV-JEFFERSON WV-WASHINGTON MD- 311 PM EDT SAT MAY 15 2004 A THUNDERSTORM HAS DEVELOPED ON THE BERKELEY JEFFERSON COUNTY LINE IN WEST VIRGINIA THAT IS INTENSIFY RATHER RAPIDLY. THIS THUNDERSTORM WILL PRODUCE LOCALLY HEAVY RAIN....GUSTY WINDS AND POSSIBLE SMALL HAIL HAS IT MOVES INTO WASHINGTON COUNTY MARYLAND DURING THE NEXT HOUR. MOTORIST ARE URGED TO USE CAUTION AS THIS STORM MOVES TOWARD THE NORTHEAST AT 25 MPH. DICARLO
Special weather statement, May 15, 4:19 PM EDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 419 PM EDT SAT MAY 15 2004 MDZ003-004-152318- FREDERICK MD-WASHINGTON MD- 419 PM EDT SAT MAY 15 2004 A STRONG THUNDERSTORM IS DEVELOPING IN SOUTHERN WASHINGTON COUNTY AND WILL MOVE INTO FREDERICK COUNTY DURING THE NEXT HOUR. THIS STORM WILL PRODUCE LOCALLY HEAVY RAIN...STRONG GUSTY WINDS...LIGHTNING AND POSSIBLY SMALL HAIL AS IS MOVES NORTHEAST AT ABOUT 25 MPH. DICARLO
Special weather statement, May 15, 6:28 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 628 PM EDT SAT MAY 15 2004 MDZ003-VAZ025>031-WVZ050>053-055-160027- AUGUSTA VA-BERKELEY WV-CLARKE VA-FREDERICK VA-HAMPSHIRE WV-HARDY WV- JEFFERSON WV-MORGAN WV-PAGE VA-ROCKINGHAM VA-SHENANDOAH VA-WARREN VA- WASHINGTON MD- 628 PM EDT SAT MAY 15 2004 THE LINE OF THUNDERSTORMS MOVING INTO NORTHERN VIRGINIA CONTINUE TO INCREASE IN INTENSITY. WIND GUSTS OF 45 MPH HAVE BEEN REPORTED WITH HEAVIER THUNDERSTORMS IN THIS LINE. RAINFALL AMOUNTS HAVE BEEN GENERALLY ABOUT ONE HALF INCH HOWEVER UP TO AN INCH CAN BE EXPECTED IN LOCALLY HEAVIER ACTIVITY. RESIDENTS ALONG THE INTERSTATE 81 CORRIDOR SHOULD MONITOR THESE STORMS AS THEY MOVE THROUGH THE AREA DURING THE NEXT TWO HOURS. DICARLO
Special weather statement, May 15, 7:27 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 727 PM EDT SAT MAY 15 2004 VAZ028-030-031-160027- CLARKE VA-FREDERICK VA-WARREN VA- 727 PM EDT SAT MAY 15 2004 NATIONAL WEATHER SERVICE RADAR INDICATES A STRONG THUNDERSTORM IN FREDERICK COUNTY VIRGINIA MOVING TOWARD THE EAST AT 25 MPH. RADAR INDICATES STRONG GUSTY WINDS TO 50 MPH...AND VERY HEAVY RAIN ASSOCIATED WITH THIS STORM. PERSONS IN FREDERICK...CLARKE AND WARREN COUNTIES VIRGINIA SHOULD MONITOR CONDITIONS AS THIS STORM MOVES OVER THE AREA AND BE READY TO TAKE SHELTER IF A WARNING IS ISSUED. DICARLO
Special weather statement, May 15, 7:56 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 756 PM EDT SAT MAY 15 2004 MDZ004>006-009-010-VAZ036>042-050>053-055-056-160156- ALBEMARLE VA-CARROLL MD-CULPEPER VA-FAIRFAX VA-FAUQUIER VA- FREDERICK MD-GREENE VA-HOWARD MD-LOUDOUN VA-MADISON VA-MONTGOMERY MD- NELSON VA-NORTHERN BALTIMORE MD-ORANGE VA- PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA- SPOTSYLVANIA VA-STAFFORD VA- 756 PM EDT SAT MAY 15 2004 A LINE OF THUNDERSTORMS CONTINUES TO MOVE EASTWARD THROUGH NORTHWEST MARYLAND AND NORTH CENTRAL VIRGINIA THIS EVENING. THESE THUNDERSTORMS HAVE PRODUCED STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN THOUGHOUT WESTERN VIRGNINA AND MARYLAND. WIND GUSTS OF UP TO 50 MPH AND RAINFALL OF UP TO AN INCH IS EXPECTED WITH THE HEAVIER STORMS THROUGH THE REST OF THE EVENING. THE LINE IS EXPECTED REACH WESTERN WASHINGTON DC BETWEEN 830 AN 900 PM EDT...BALTIMORE AROUND 900 PM AND CONTINUE EASTWARD TO ANNPOLIS AROUND 1000 PM. DICARLO
Special weather statement, May 15, 8:19 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 819 PM EDT SAT MAY 15 2004 DCZ001-MDZ007-011-013-014-016>018-VAZ054-160218- ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-CALVERT MD- CHARLES MD-DISTRICT OF COLUMBIA DC-HARFORD MD-PRINCE GEORGES MD- SOUTHERN BALTIMORE MD-ST. MARYS MD- 819 PM EDT SAT MAY 15 2004 SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO EASTERN MARYLAND AND WASHINGTON DC WITHIN THE NEXT HOUR. THE HEAVIEST THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN WITH ACCUMULATIONS OF UP TO AN INCH AND WINDS GUSTS TO 50 MPH. RESIDENTS IN WASHINGTON AND BALTIMORE SHOULD MONITOR WEATHER CONDITIONS THROUGH THE EVENING AS THESE THUNDERSTORMS MOVE THROUGH THE AREA. DICARLO
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:49 PM EDT | Severe Thunderstorm Warning | LWX | Carroll | 41 min |
| May 15, 9:03 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore | 42 min |
Nearby
Tornado Warnings in Maryland, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.